Hail, Pueblo
- When
- May 30, 12:48 PM MST to 12:55 PM MST
- Where
- Pueblo County, Pueblo West
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -104.750
12 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 2:11 AM MST, 10 hours 37 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 311 AM MDT WED MAY 30 2001 CURRENTLY: RGNL RADAR SHOWING BAND OF SHRA/TSTM ACROSS NERN CO IN RESPONSE TO WEAK MID-LEVEL SHORTWAVE TROUGH...PER 40KM RUC 500- 300MB LAYER VORT. PRECIPITATION HAVING A TOUGH TIME MOVING SWD AND APPEARS TO BE WEAKENING/SHRINKING ON THE LAST FEW IMAGES. LATEST WATER VAPOR IMAGERY/RUC MODEL SHOWING NEXT FAST MOVING SHORTWAVE ACROSS NRN GREAT BASIN AND SHOULD BE ENTERING NWRN CO LATER THIS AM. ALSO...STRONG CYCLONE WAS LOCATED ACROSS ALBERTA CAN AND MAY INFLUENCE ERN CWFA WEATHER BY FRI. TDA-TNGT: THE THREAT FOR SEVERE WX SHOULD BE VERY LOW OR NIL TDA. SHORT RANGE MODELS HAVING EXCELLENT AGREEMENT ON NEXT DISTURBANCE FORECAST TO MOVE THROUGH CO THIS AFTN. MID-LEVEL SHORTWAVE AND ASSOCIATED 300-200MB PV ANOMALY PROGGED TO RACE ACROSS CWFA THIS AFTN/EARLY EVE. LOW LEVEL(850-700MB) FLOW SHOULD BECOME NE-ELY LATER THIS AM/AFTN PROVIDING WEAK OROGRAPHIC ASCENT FOR SERN CO MTNS/ ADJACENT PLAINS AS SFC HIGH BUILDS IN SD. SUFFICIENT VERTICAL MOISTURE...700-500MB SPECIFIC HUMDITY VALUES 3-4 G/KG...STILL IN PLACE FOR SHRA/TSTM PRODUCTION. THIS COMBINED WITH LIFTING MECHANISMS SHOULD BE ENOUGH TO WARRANT CURRENT LOW POPS IN ZFP. INSTABILITY WILL NOT BE AS INTENSE AS IN THE PAST COUPLE OF DAYS. CAPES PROGGED TO BE 200-1000 J/KG BY 18Z/30...THEN DECREASE DURING THE AFTN. BLAYER BEST LIS FORECAST TO BE 0C TO -2C. STEEPEST MID- LEVEL LAPSE RATES...AROUND 9.0 C/KM...FORECAST TO BE IN WRN 1/2 OF CO. SO...SEVERE WX THREAT APPEARS TO BE VERY LOW...AT THE MOMENT. IF STRONGER TSTMS DO FORM THIS AFTN...THEY MAY BE CAPABLE OF HAIL UP TO 1/2 INCH...WIND GUSTS UP TO 40 MPH...AND SEVERAL CLOUD TO GROUND LIGHTNING STRIKES. ALWAYS CONCERNED ABOUT LOW LEVEL ELY FLOW JUXTAPOSED WITH W-NWLY FLOW NEAR THE SERN CO MTNS FOR THE POTENTIAL OF SUPERCELLS. 0-6KM SHEAR PROGGED TO BE 30-35KTS ALONG SERN CO MTNS THIS AFTN ALONG WITH 0-3KM HELICITY VALUES OF 150-200 M2/S2...BUT CAPE FAIRLY WEAK AT BEST AND WOULDN'T SUPPORT VIGOROUS VERTICAL VELOCITIES. MAV/FWC MOS TEMP GUIDANCE COMING TOGETHER A LITTLE BETTER FOR TDA'S HIGHS. SHOULD BE ABLE TO REACH NEAR THESE NUMBERS GIVEN A LITTLE SUNSHINE...BUT NE-ELY FLOW HAS A TENDENCY TO REALLY TRIM TEMPS...CLOUD COVER WILL BE THE KEY. PRECIPITATION THREAT SHOULD DIMINISH THIS EVE. OVERALL...CURRENT ZFP LOOKS GOOD. THU-THU NGT: 90-110KT ULJ FORECAST TO DIVE INTO NRN ROCKIES/NRN PLAINS THU AFTN AS ASSOCIATED CYCLONE DROPS INTO UPPER MS RIVER VALLEY THU NGT. STRONG RIDING DEVELOPS IN WRN US BETWEEN CNTL US SYSTEM AND INCOMING PACIFIC NW SYSTEM. SFC FEATURES FAIRLY BENIGN. HINTS OF WEAK SHORTWAVE MOVING THROUGH NWLY FLOW...BUT NO 300-200MB PV ANOMALY ASSOCIATED WITH IT. VERTICAL MOISTURE STILL HANGING AROUND WITH 700MB TEMPS WARMING SLIGHTLY. INSTABILITY AGAIN PRETTY WEAK WITH CAPE VALUES 200-400 J/KG AND BLAYER BEST LIS 0C TO -2C. ALL ELEMENTS IN PLACE FOR CURRENT LOW CONDITIONAL POP...MAINLY DIURNAL SHRA/TSTM. HINTS OF SOME WEAK 700MB WAA ACROSS SERN CO THU NGT...WHICH COULD HELP INITIATE NON-SFC BASED SHRA/TSTM. WILL HOLD OFF ON ADDING POPS TO SERN CO PLAINS THU NGT. OTHERWISE...CURRENT ZFP STILL LOOKS GOOD AND GENERALLY IN-LINE WITH NWP MOS GUIDANCE. SEE NO REASON TO ALTER. EXTENDED(FRI-TUE): THERE IS A LITTLE CONFLICTING MODEL GUIDANCE FOR EXTENDED PERIODS. GOOD AGREEMENT ON SYNOPTIC SCALE PATTERN...THOUGH. ON FRI...CYCLONE MOVES INTO MID MS RIVER VALLEY/WRN GREAT LAKES RGN WITH ASSOCIATED SHALLOW COLD FRONT FORECAST TO MOVE INTO SERN CO. STRONG UPPER LEVEL RIDGING CONTINUES TO BUILD INTO THE ROCKY MTNS AS PACIFIC NW SHORTWAVE COMES ON SHORE. THE CONFLICT IN THE MODELS IS THE DEG/DEPTH OF MOISTURE. AVN OVERLY MOIST...ESPECIALLY AT 500MB... ALONG THE SERN CO MTNS. WHILE ETA IS NEARLY "BONE DRY"...RH 10- 20%...500-300MB WITHIN THE RIDGE. COULDN'T RULE OUT DIURNAL MTN CU WITH SOME LOW LEVEL MOISTURE STILL IN PLACE. PLAN TO LEAN TOWARDS ETA SOLUTION AND LEAVE PRECIPITATION MENTION OUT OF FORECAST FOR FRI. SERN CO TEMPS WILL BE THE COOLEST AS ELY FLOW AGAIN DEVELOPS IN ADVANCE OF SFC HIGH SLIDING INTO AND ALONG CO/KS BORDER. ON SAT... "MONSTER" UPPER LEVEL RIDGE MOVES INTO ROCKY MTNS WITH 500MB AND 700MB TEMPS WARMING TO -8C AND +14C TO +18C...RESPECTFULLY. AVN PROGGING VERY WEAK DISTURBANCES TOPPING RIDGE. DRYLINE/TROUGH SETS UP ALONG CO/KS BORDER...HOWEVER MID-LEVEL CAPPING INVERSION SHOULD BE IN PLACE IN ERN CO/WRN KS. POTENTIAL FOR SHRA/TSTM WILL SOLELY RELY ON STRENGTH OF ANY SHORTWAVES AND LOW LEVEL CONVG ZONE TO BUST THROUGH ERN CO PLAINS CAP. SAT CERTAINLY LOOKS WARM WITH NEAR 90F IN LOWER AR RIVER VALLEY. NOW...AVN HAS SHORTWAVE BREAKING DOWN RIDGE ON SUN WITH LATE DAY COLD FRONT PASSAGE AND COOLER TEMPS. PLAN NOT TO ALTER DAYS 4-5 AND LET DAY SHIFT MONITOR NEXT MODEL RUNS FOR ANY CHANcGES. DAYS 6-7...STILL IN SW-WLY FLOW. NO CHANGES. .PUB...NONE. METZE
COZ058>081-301900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1144 AM MDT WED MAY 30 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ALONG THE INTERSTATE 25 CORRIDOR SOUTH OF PUEBLO... AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTH CENTRAL...AND SOUTHEAST COLORADO THIS AFTERNOON. COMBINED WITH WEAK NORTHEAST UPSLOPE FLOW...AND RESIDUAL LOW LEVEL MOISTURE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THE ATMOSPHERE WILL BECOME MOST UNSTABLE ALONG THE EAST SLOPES OF THE WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS... AND THE ADJACENT PLAINS SOUTHWEST OF A LINE FROM PUEBLO TO KIM. MODERATE INSTABILITY...COMBINED WITH FAVORABLE WIND SHEAR...MAY LEAD TO THE DEVELOPMENT OF ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS IN THIS AREA...WITH HAIL AROUND 3/4 INCH IN DIAMETER AND GUSTY WINDS TO AROUND 58 MPH THE PRIMARY THREATS. ELSEWHERE...THUNDERSTORMS ARE EXPECTED TO BE WEAKER...HOWEVER...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE...ESPECIALLY IN THE PIKES PEAK REGION. THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY HAIL REPORTS FROM ITS SPOTTERS ACROSS SOUTHEAST COLORADO THIS AFTERNOON.
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
12 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Four soldiers on Fort Carson were struck by lightning. Three were taken to area hospitals, treated and released. The other remained in a coma for three weeks, and died of his injuries on June 20th.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hail, El Paso | 2001-06-20 | 21 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248651, 5251745, 5250421, 5250420, 5250410, 5250411, 5250414, 5250412, 5250413, 5250416, 5250417, 5250418, 5250415, 5250419.